shop Lola

Hi, my period blood has been dark brown the first day and then changes to red. I have a light period with heavy cramps the first two days. I have been on birth control since 2013. Could this be the reason for the color changes?

Ask an expert series is a space for you to get answers to all your questions.  Have a question you’ve been wondering about? Ask here.

Hi, my period blood has been dark brown, the first day and then changes to red. I have a super light period with heavy cramps the first two days. I have been on birth control since 2013. Could this be the reason for the color changes?

I would say that the color is pretty typical for a withdrawal bleed which is what you are experiencing while on any form of birth control. This is not really the same as a normal period. The bleeding occurs due to the withdrawal of the exogenous hormones from your birth control for the week of bleeding. In terms of the cramping, this could be a separate issue that if bothersome, would be worth a discussion with your healthcare provider. There are two forms of dysmenorrhea, or pain with a period. These are treated in different ways, but also may require an adjustment of your medication if it’s something you’d like to continue. The person who can best advise you is the one who is prescribing the medication for you and who knows your entire health history. Don’t be afraid to ask these questions! 

>